Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 404, NWS Shreveport, LA

October 23, 2011McCurtain County, Oklahoma; 4 counties in Texas; Little River County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 23, 2011, 12:12 AM CDT for McCurtain County, Oklahoma; 4 counties in Texas; Little River County, Arkansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2011, 12:12 AM CDT (05:12 UTC)
Expired
Oct 23, 2011, 1:15 AM CDT
In force
63 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Little River County, AR, McCurtain County, OK, Bowie County, TX, Morris County, TX, Red River County, TX, Titus County, TX

The radar

The Shreveport radar (KSHV), 138 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 3:37 PM CDTSevere Thunderstorm WatchSPC14 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WUUS54 KSHV 230512
SVRSHV
ARC081-OKC089-TXC037-343-387-449-230615-
/O.NEW.KSHV.SV.W.0404.111023T0512Z-111023T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1212 AM CDT SUN OCT 23 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOWIE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF NEW BOSTON...
  NORTHWESTERN MORRIS COUNTY IN NORTHEAST TEXAS...
  SOUTHEASTERN RED RIVER COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF BOXELDER...
  NORTHEASTERN TITUS COUNTY IN NORTHEAST TEXAS...
  SOUTHEASTERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...
  SOUTHWESTERN LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 115 AM CDT

* AT 1209 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES WEST OF
  ARKINDA TO 13 MILES WEST OF BOXELDER...OR ALONG A LINE EXTENDING
  FROM 18 MILES WEST OF FOREMAN TO 7 MILES SOUTH OF CLARKSVILLE...AND
  MOVING SOUTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILKERSON...US 259 AND I 30 INTERSECTION...DE KALB...DALBY SPRINGS
  AND COOKVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 64 MPH WERE REPORTED IN IDABEL OKLAHOMA WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS!

&&

LAT...LON 3350 9427 3316 9488 3348 9515 3390 9454
TIME...MOT...LOC 0511Z 311DEG 10KT 3377 9470 3351 9510

$$

VII
1 follow-up statement
695 
WWUS54 KSHV 230544
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1244 AM CDT SUN OCT 23 2011

ARC081-OKC089-TXC037-343-387-449-230615-
/O.CON.KSHV.SV.W.0404.000000T0000Z-111023T0615Z/
LITTLE RIVER AR-MCCURTAIN OK-MORRIS TX-RED RIVER TX-TITUS TX-BOWIE TX-
1244 AM CDT SUN OCT 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR BOWIE...TITUS...RED RIVER...MORRIS...MCCURTAIN AND LITTLE RIVER
COUNTIES...

AT 1238 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GOODLAKE TO HARTS BLUFF...OR
ALONG A LINE EXTENDING FROM 13 MILES WEST OF FOREMAN TO 9 MILES WEST
OF BOXELDER...MOVING SOUTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOM...
BEAVERDAMS...AVERY...ARKINDA...WILKERSON...US 259 AND I 30
INTERSECTION...NEW BOSTON...LYDIA...DE KALB...DALBY SPRINGS...
COOKVILLE AND ALMONT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3345 9507 3381 9448 3350 9427 3316 9488
TIME...MOT...LOC 0542Z 311DEG 10KT 3371 9462 3345 9502

$$

VII

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 12:07 AM CDT, 5 minutes earlier.

Area forecast discussion, Oct 23, 12:07 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1207 AM CDT SUN OCT 23 2011

.UPDATE...
ZONE UPDATE JUST SENT TO CANCEL SVR WATCH 869 FOR NE TX/SE
OK/EXTREME SW AR. ONGOING MCS OVER NNE TX/SE OK/ADJACENT SW AR
CONTINUES TO MAKES STEADY PROGRESS SE TONIGHT...BUT HAVE SHOWN A
WEAKENING TREND AS IT TRACKS INTO A MORE STABLE AND SLIGHTLY DRIER
ENVIRONMENT FARTHER S. 30KT SSW LLJ OVER NCNTRL TX ATOP THE COLD
POOL SURGING S WILL HELP SUSTAIN THIS CONVECTION OVERNIGHT...ESPECIALLY
AS THE PRIMARY SHORTWAVE OVER SRN OK HELPING TO FORCE THIS
CONVECTION CONTINUES TO TRACK SE ACROSS THE REGION OVERNIGHT.
CAN/T RULE OUT LOCALLY STRONGER WIND GUSTS ALSO THE COLD POOL AS
IT ENTERS NE TX...WHILE STEEP LAPSE RATES MAY ALSO ADD A MARGINAL
HAIL THREAT AS WELL. BUT OVERALL...THE SVR THREAT SHOULD BE ISOLATED
OVER OUR REGION OVERNIGHT.

ALSO EXPANDED CATEGORICAL/LIKELY POPS FARTHER S ACROSS E TX AHEAD
OF THE MCS. NO OTHER CHANGES NEEDED TO THE FORECAST ATTM.

15

&&

.PREV DISCUSSION... /ISSUED 949 PM CDT SAT OCT 22 2011/

DISCUSSION...
MCS CONTINUES TO MAKE STEADY PROGRESS SE ACROSS SCNTRL/SE OK
ATTM...ALTHOUGH MUCH OF THE CONVECTION HAS REMAINED N OF A WEAK WARM
FRONT/INVERTED SFC TROUGH...WHICH EXTENDED ACROSS SCNTRL AND SE OK A COUPLE
OF COUNTIES N OF THE RED RIVER. HOWEVER...THE WRN EDGE OF THE
CONVECTION REMAINS MOST INTENSE NNE OF ADM TO ATOKA...WHERE THE BEST
SFC BASED INSTABILITY AND MOISTURE CONVERGENCE LIE. THIS CONVECTION
HAS PRODUCED A SSEWD PROPAGATING COLD POOL...WHICH WILL CROSS THE RED
RIVER INTO FAR NCNTRL/NE TX AFTER 0330Z. SFC MESOANALYSIS INDICATES
THAT THE AIR MASS IS MUCH MORE STABLE ACROSS N/NE TX THIS
EVENING...WITH WEAK CAPPING NOTED ON THE 00Z FWD RAOB. HOWEVER...VERY
STEEP MID LEVEL LAPSE RATES AND COLDER MID LEVEL TEMPS ALOFT NOTED ON
THE REGIONAL RAOBS UPSTREAM ACROSS OK HAVE RESULTED IN A NUMBER OF SVR
HAIL REPORTS ACROSS CNTRL/NE OK N OF THE FRONT...WITH THE HAIL THREAT
PERSISTING FOR A FEW MORE HOURS AS THESE STORMS MOVE ACROSS THE RED
RIVER. DESPITE A MORE STABLE SFC BASED AIR MASS FARTHER S...A 25-30KT
SWRLY LLJ SHOULD MAINTAIN ORGANIZED CONVECTION ALONG THE COLD
POOL...ESPECIALLY AS STRONG FORCING ALOFT BEGINS TO OVERSPREAD THE
AREA LATE WITH THE APPROACH OF A SHARP SHORTWAVE TROUGH NOTED ON THE
WATER VAPOR LOOP OVER CNTRL OK.

DID MAKE SOME MINOR CHANGES TO THE GOING POPS TONIGHT...MAINLY TO
INCREASE THEM TO CATEGORICAL NW OF I-30 THIS EVENING...AND ACROSS THE
REMAINDER OF SW AR AFTER 06Z. ALSO TONED DOWN POPS OVERNIGHT FOR DEEP
E TX/SRN SECTIONS OF NCNTRL LA...AS THE LATER ONSET OF THE CONVECTION
/LATER THAN THE 18Z MODEL RUNS/ WILL RESULT IN A LATER TIMING ACROSS
THESE AREAS...MAINLY AFTER 12Z SUNDAY. AN ISOLATED SVR THREAT MAY
CARRY OVER AFTER 06Z ACROSS NE TX/SE OK/SW AR...BUT THIS THREAT
SHOULD DIMINISH OVERNIGHT AS THE BEST FORCING WILL PROCEED NE OF THE
ONGOING SVR CONVECTION...WHERE THE BEST CONVERGENCE/INSTABILITY LIE.
BUT WILL LET THE SVR WATCH 869 RIDE THROUGH 05Z...AND CONTINUE TO
MONITOR RADAR TRENDS TO SEE IF ANY LOCAL EXTENTION IS NECESSARY. ALSO
RAISED POPS SUNDAY MORNING ACROSS E TX/N LA...WITH THE WEAKENED
CONVECTION EXPECTED TO PERSIST THROUGH MIDMORNING BEFORE DIMINISHING
FROM NW TO SE. VERY LITTLE IF ANY CHANGES WERE NEEDED TO THE ONGOING
FORECAST MIN TEMPS TONIGHT.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

AVIATION...
A SHORT WAVE IN NW FLOW ALOFT...BRINGING INCREASING TSTM DEVELOPMENT
THIS EVE ACROSS MUCH OF EASTERN OK. MOST OF THE CONVECTION HAS
REMAINED ON THE NORTH SIDE OF A WEAK EAST TO WEST FRONTAL BOUNDARY.
VERY UNSTABLE AIR ON THE COOL SIDE OF BOUNDARY...AS SEEN ON OKC 0Z
SOUNDING...HAS BEEN YIELDING SVRL HAILSTORMS. LACK OF DEVELOPMENT ON
SOUTH SIDE OF BOUNDARY SUGGESTS SVRL HOURS BEFORE STORMS REACH
AIRPORT TERMINALS IN CWA...WITH POSSIBLE EXCEPTION OF TXK...BEFORE
06Z. FAIRLY LIGHT LOW LVL SOUTHERLY FLOW...AND LACK OF
FROPA...SUGGEST CIGS TO REMAIN MOSTLY VFR THRU PERIOD...OUTSIDE OF
PSBL CONVECTION. FOG MAY DEVELOP ACROSS MOSTLY MLU AND ELD
TERMINALS...WHERE LIGHT WINDS AND LIMITED CLOUDS MAY ALLOW FOR TEMPS
TO FALL THRU DEWPOINTS. AT OTHER LOCATIONS...RAINFALL MAY BE NEEDED FOR
FOG TO DEVELOP LATER TONIGHT. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  60  78  55  82  62 /  70  40  10   0   0
MLU  54  74  51  79  59 /  50  50  10   0   0
DEQ  57  73  48  80  59 /  80  20  10   0   0
TXK  58  72  52  81  62 /  80  30  10   0   0
ELD  54  72  46  79  60 /  80  50  10   0   0
TYR  62  81  57  83  64 /  70  20  10   0   0
GGG  60  80  57  83  62 /  70  30  10   0   0
LFK  60  83  57  85  62 /  40  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15
Hazardous weather outlook, Oct 22, 12:00 PM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT OCT 22 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT OCT 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA...SOUTHWEST AND SOUTH CENTRAL ARKANSAS...EAST AND
NORTHEAST TEXAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

ABUNDANT GULF MOISTURE WILL BE MOVING NORTH FROM THE GULF OF MEXICO
INTO A WARM FRONT NEAR THE RED RIVER...AS AN UPPER LEVEL DISTURBANCE
MOVES SOUTHEAST ACROSS THE AREA. THIS WILL RESULT IN SCATTERED TO
NUMEROUS THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE...ALONG WITH DEADLY LIGHTNING.
AREAS ALONG AND NORTH OF INTERSTATE 20 WILL HAVE THE BEST CHANCE FOR
THUNDERSTORMS AND SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS THE AREA DURING THE DAY
SUNDAY...AND END BY LATE AFTERNOON OR EARLY EVENING. INSTABILITY IS
EXPECTED TO BE WEAK. HOWEVER...HIGH LAPSE RATES ALONG WITH GULF
MOISTURE...AND VEERING WIND UNDER THE NORTHWEST FLOW PATTERN
ALOFT...WILL PRODUCE ISOLATED SEVERE THUNDERSTORMS.

ANOTHER AND MORE AMPLIFIED UPPER TROUGH WILL SEND A STRONGER COLD
FRONT INTO THE FOUR STATE REGION LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED LATE THIS
AFTERNOON AND OVERNIGHT.

In the hours before

Special weather statement, Oct 22, 10:57 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1057 PM CDT SAT OCT 22 2011

ARZ050-059-OKZ077-TXZ096-230500-
LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
1057 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL MIDNIGHT CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     ARKINDA...DE QUEEN...FOREMAN...HORATIO...WINTHROP...BROKEN
     BOW...IDABEL...BAGWELL...BOXELDER...CLARKSVILLE AND
     MANCHESTER...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
EAST OF NASHOBA TO 6 MILES SOUTH OF OLETA TO GOODLAND...OR ALONG A
LINE EXTENDING FROM 19 MILES SOUTHEAST OF CLAYTON TO 14 MILES
NORTHEAST OF HUGO TO HUGO...MOVING SOUTHEAST AT 50 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 45 MPH ARE EXPECTED WITH THESE
STORMS.

15
Special weather statement, Oct 23, 12:04 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 AM CDT SUN OCT 23 2011

ARZ050-051-059-OKZ077-TXZ096-097-230600-
BOWIE-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
1204 AM CDT SUN OCT 23 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD...LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...ASHDOWN...ATHENS...BEN LOMOND...DE QUEEN...
     DIERKS...FOREMAN...GILLHAM...HORATIO...LOCKESBURG...OGDEN...
     RICHMOND...UMPIRE...WILTON...WINTHROP...BOGATA...BOXELDER...
     DALBY SPRINGS...DE KALB...HOOKS AND NEW BOSTON...

AT 1159 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A LINE OF STRONG THUNDERSTORM...NEAR THE OKLAHOMA AND
ARKANSAS STATE LINE...EXTENDING SOUTHWEST TO NEAR CLARKVILLE TEXAS.
THESE STORMS ARE MOVING TO THE EAST SOUTHEAST NEAR 50 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 12:33 AM CDTSevere Thunderstorm WarningSHVMcCurtain23 min
Oct 23, 12:24 AM CDTSevere Thunderstorm WarningSHVFranklin, Red River, Titus51 min
Oct 23, 12:59 AM CDTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Franklin, Harrison, Marion and 4 more61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Severe Thunderstorm Warnings in Oklahoma, 2011Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.